Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 30, 2022, 2:14 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2022, 2:14 PM MST (21:14 UTC)
- Expired
- Jul 30, 2022, 4:36 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:24 PM MST | FLASH FLOOD | 6 N Tucson, AZ | RIVER ROAD FROM PONTATOC ROAD TO SWAN ROAD WAS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 130 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604
WGUS55 KTWC 302114
FFWTWC
AZC019-310015-
/O.NEW.KTWC.FF.W.0048.220730T2114Z-220731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
214 PM MST Sat Jul 30 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 515 PM MST.
* At 214 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Davis-Monthan Air Force Base, Drexel Heights, Flowing
Wells, Tanque Verde, South Tucson, Catalina Foothills, and Tucson
Estates.
This includes the following Flash Flood Prone Locations...
Agua Caliente Wash Soldier Trail Fort Lowell, Tanque Verde Loop Rd
at Tanque Verde Wash, Escalante Rd at Atterbury Wash, Drexel Rd east
of Alvernon Way, Limberlost Rd from Soilder Trail to Homestead Ave
and Snyder Rd from Kolb Rd to Sabino Canyon Rd.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3217 11108 3236 11102 3242 11084 3230 11069
3214 11084
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$3 follow-up statements
825
WGUS75 KTWC 302136
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
236 PM MST Sat Jul 30 2022
AZC019-310015-
/O.CON.KTWC.FF.W.0048.000000T0000Z-220731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
236 PM MST Sat Jul 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS
AFTERNOON FOR NORTHEASTERN PIMA COUNTY...
At 236 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. The
expected rainfall rate is 0.5 to 1.25 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly. The hardest hit
area so far has be in the Catalina Foothills from the Bear Canyon
area west to the Finger Rock wash at Skyline drive.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
portions of the greater Tucson area, especially the Catalina
Foothills
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3217 11108 3236 11102 3242 11084 3230 11069
3214 11084
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1.25 INCHES IN 1 HOUR
$$
JTD830
WGUS75 KTWC 302220
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
320 PM MST Sat Jul 30 2022
AZC019-310015-
/O.CON.KTWC.FF.W.0048.000000T0000Z-220731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
320 PM MST Sat Jul 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS
AFTERNOON FOR NORTHEASTERN PIMA COUNTY...
At 320 PM MST, The heaviest rainfall had ended in the warned area.
The Catalina Foothills area was hit the hardest with rainfall
amounts of 0.55 to 1.25 inches reported in automated gauges in the
area. Runoff from these earlier downpours will likely continue
through at least 515 PM MST.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and washes and
ponding of water on roadways.
Some locations that will experience flash flooding include...
Catalina Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3233 11098 3234 11100 3239 11088 3232 11083
3226 11087
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$527
WGUS75 KTWC 302336
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
436 PM MST Sat Jul 30 2022
AZC019-302346-
/O.CAN.KTWC.FF.W.0048.000000T0000Z-220731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
436 PM MST Sat Jul 30 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN PIMA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3233 11098 3234 11100 3239 11088 3232 11083
3226 11087
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:03 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 30, 1:03 PM MST, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 103 PM MST Sat Jul 30 2022 .SYNOPSIS...Daily rounds of showers and thunderstorms will continue through next week. Afternoon temperatures are expected to remain just a bit cooler than average well into next week. && .DISCUSSION...An inverted trough across western TX and adjacent Chihuahua continues to push west with increased upper level diffluence and broad scale lift across SE Arizona. We're seeing showers and thunderstorms develop, especially across the higher terrain to the south and east of Tucson. Conditions are favorable for storms to push northwest including into the Tucson Metro with the most likely timing between 2 and 6 PM for thunderstorms. With 1000-2000 J/KG of MLCAPE available to tap into along with above normal moisture levels and about 1000J/KG of DCAPE, pretty much all monsoon threats come into play. The potential is there for some wet microburst activity and areas of flash flooding with the stronger cluster of storms. In addition, as the cold pools develop, strong outflow winds are likely to push out to the west/northwest into the deserts of Pinal County and the T.O. nation resulting in the possibility of areas of blowing dust. As the aforementioned inverted trough pushes west into our region tonight, that could help persist some shower and thunderstorm activity well into the evening, especially if an MCS develops across adjacent Sonora. If today/this evening is as active as we are currently expecting, that should portend to somewhat lesser coverage on Sunday as the atmosphere might be worked over. Regardless, we still have some decent mid level flow to work with to possibly help recharge things along with abundant moisture so it could still be a pretty typical monsoon day. Looking into the work week, the high will briefly relocate into Central AZ/NM Monday and Tuesday as moisture levels back off to more typical levels for this time of year. While the positioning of the high isn't great, enough recycled moisture under the high will be enough to keep average monsoon thunderstorm levels. As the week progresses, the high will shift back more towards the southern high plains opening the door to increased moisture and disturbances in the deep east to southeast flow and a renewed uptick in coverage. Temperatures will generally be near to slightly below normal through the forecast period. && .AVIATION...Valid through 01/00Z. SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL can be expected through 31/07z. Best chances for KTUS will be between 30/21z-31/01z and 31/03z-31/06z at KOLS. Isolated SHRA/TSRA will continue through 31/12z-31/14z with another round of VCSH possible at KTUS. Cigs can lower to 4k-7k ft AGL with any precipitation, including gusty winds in excess of 40 kts. Otherwise, winds will follow diurnal trends and remain near or below 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect continued scattered shower and thunderstorm activity into next week with a bit of a down trend to a more normal monsoon pattern. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 30, 12:38 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1238 PM MST Sat Jul 30 2022
AZZ508-512-302030-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1238 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of central Cochise
County through 130 PM MST...
At 1237 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Chiricahua National Monument, or 28 miles west of
Rodeo. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunizona.
This includes Route 181 between mile markers 39 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3196 10946 3181 10946 3175 10968 3201 10969
TIME...MOT...LOC 1937Z 272DEG 1KT 3187 10952
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 30, 12:58 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1258 PM MST Sat Jul 30 2022
AZZ503-504-507-513-302045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1258 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of east central Pima
County through 145 PM MST...
At 1257 PM MST, Doppler radar was tracking a strong thunderstorm
near East Sahuarita, or 7 miles southeast of Sahuarita, moving north
at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Green Valley, East Sahuarita, Corona De Tucson and
Summit.
This includes the following highways...
Interstate 10 between mile markers 275 and 277.
Interstate 19 between mile markers 34 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3185 11073 3174 11101 3197 11116 3208 11075
TIME...MOT...LOC 1957Z 161DEG 14KT 3188 11086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 30, 1:29 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
129 PM MST Sat Jul 30 2022
AZZ504-514-302115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
129 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of east central Pima
County through 215 PM MST...
At 129 PM MST, Doppler radar was tracking a strong thunderstorm near
East Sahuarita, or 7 miles northeast of Sahuarita, moving north at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Davis-Monthan Air Force Base, Drexel Heights,
Tanque Verde, Vail, South Tucson, East Sahuarita, Summit, Tucson
International Airport, Saguaro National Park East, Corona De Tucson,
Catalina Foothills, Rita Ranch and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 257 and 282.
Interstate 19 between mile markers 45 and 63.
Route 86 between mile markers 168 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3196 11078 3192 11099 3223 11107 3232 11072
3206 11056
TIME...MOT...LOC 2029Z 169DEG 19KT 3200 11088
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 30, 1:36 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
136 PM MST Sat Jul 30 2022
AZZ508-509-511-512-302115-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
136 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of south central Graham
and north central Cochise Counties through 215 PM MST...
At 136 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Willcox, moving west at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Willcox.
This includes the following highways...
Interstate 10 between mile markers 341 and 359.
Route 186 near mile marker 327.
Route 191 between mile markers 88 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3236 10956 3221 10964 3228 10990 3245 10979
TIME...MOT...LOC 2036Z 103DEG 5KT 3228 10967
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 30, 1:51 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
151 PM MST Sat Jul 30 2022
AZZ504>506-514-302130-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
151 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of northeastern Pima
and southeastern Pinal Counties through 230 PM MST...
At 150 PM MST, Doppler radar was tracking a strong thunderstorm over
Saddlebrooke, or near Catalina, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Oro Valley, Oracle, Saddlebrooke, Catalina State Park,
Oracle Junction and Biosphere 2.
This includes the following highways...
Route 77 between mile markers 83 and 103.
Route 79 between mile markers 92 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3249 11073 3242 11092 3269 11110 3279 11076
TIME...MOT...LOC 2050Z 158DEG 10KT 3253 11086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KRGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:34 PM MST | Areal Flood Advisory | TWC | Pinal | 116 min |
| Jul 30, 12:16 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 119 min |
| Jul 30, 12:38 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Jul 30, 12:58 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Jul 30, 1:27 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 30, 1:29 PM MST | Special Weather Statement | TWC | 46 min | |
| Jul 30, 1:36 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Jul 30, 1:46 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 30, 1:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 30, 1:51 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 30, 1:52 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 113 min |
| Jul 30, 2:08 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 112 min |
| Jul 30, 2:27 PM MST | Special Weather Statement | TWC | 33 min | |
| Jul 30, 2:34 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 26 min |
| Jul 30, 2:37 PM MST | Special Weather Statement | TWC | 23 min | |
| Jul 30, 2:49 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 116 min |
| Jul 30, 2:54 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 30, 3:02 PM MST | Special Weather Statement | TWC | Pinal | 43 min |
| Jul 30, 3:07 PM MST | Dust Storm Advisory | TWC | Pinal | 66 min |
| Jul 30, 3:26 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 30, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 33 min |
| Jul 30, 3:38 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 112 min |
| Jul 30, 3:45 PM MST | Special Weather Statement | TWC | Pinal | 30 min |
| Jul 30, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 24 min |
| Jul 30, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 23 min |
| Jul 30, 4:09 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 36 min |
| Jul 30, 4:13 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Jul 30, 4:21 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 114 min |
| Jul 30, 4:29 PM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Jul 30, 4:31 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 30, 4:47 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Jul 30, 4:50 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.